Alert archive / Minnesota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 114, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Aug 26, 2004, 6:05 PM CDT for Fillmore County, Olmsted County, Winona County, Minnesota. It was in force for 55 min. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 26, 2004, 6:05 PM CDT (23:05 UTC)
- Expired
- Aug 26, 2004, 7:00 PM CDT
- In force
- 55 min
- Issued by
- NWS La Crosse, WI
- Area
- Counties, with a storm outline in the text
Counties Fillmore County, MN, Olmsted County, MN, Winona County, MN
The radar
The La Crosse radar (KARX), 73 km from the middle of the area, began a volume at 23:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 26, 6:06 PM CDT | HAIL 0.75 | Chatfield, MN | |
| Aug 26, 6:06 PM CDT | HAIL 0.75 | Chatfield, MN | |
| Aug 26, 6:08 PM CDT | HAIL 0.88 | 2 Ne Chatfield, MN | |
| Aug 26, 6:08 PM CDT | HAIL 0.88 | 2 Ne Chatfield, MN | |
| Aug 26, 6:42 PM CDT | TSTM WND GST 65 | 5 S Lewiston, MN | |
| Aug 26, 6:42 PM CDT | TSTM WND GST 65 | 5 S Lewiston, MN | |
| Aug 26, 6:43 PM CDT | HAIL 0.75 | 5 S Lewiston, MN | |
| Aug 26, 6:43 PM CDT | HAIL 0.75 | 5 S Lewiston, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 37 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 26, 4:10 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 11.1 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 544 J/kg
- Mixed-layer CIN
- -320 J/kg
- Mixed-layer LCL
- 1315 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km storm-relative helicity
- 277 m²/s²
- 0-3 km storm-relative helicity
- 263 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KARX 262305
SVRARX
MNC045-109-169-270000-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
605 PM CDT THU AUG 26 2004
THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
OLMSTED COUNTY IN SOUTHEAST MINNESOTA
WINONA COUNTY IN SOUTHEAST MINNESOTA
NORTHERN FILLMORE COUNTY IN SOUTHEAST MINNESOTA
* UNTIL 700 PM CDT
* AT 605 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE
THUNDERSTORM PRODUCING LARGE HAIL 3 MILES NORTHWEST OF SARATOGA...
OR ABOUT 16 MILES NORTH OF PRESTON. THE SEVERE THUNDERSTORM WAS
MOVING NORTHEAST AT 20 MPH. STORM SPOTTERS REPORTED QUARTER SIZED
HAIL.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
I 90 EXIT 233 AND ST. CHARLES AROUND 610 PM CDT...
COUNTY ROADS 6 AND 33 AND LITTLE VALLEY AROUND 615 PM CDT...
WHITEWATER STATE PARK AROUND 620 PM CDT...
UTICA AND FREMONT AROUND 625 PM CDT...
I 90 EXIT 242 AND ELBA AROUND 630 PM CDT...
THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING QUARTER SIZE HAIL.
FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS.
REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR
NO ADVANCED WARNING.
LAT...LON 4390 9236 4375 9219 4402 9157 4416 9187
4410 9214
$$
BAUMGARDTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 2:40 PM CDT, 3 hours 25 minutes earlier.
Area forecast discussion, Aug 26, 2:40 PM CDT, 3 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 240 PM CDT THU AUG 26 2004 .SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT FORECAST CONCERNS FOCUS ON SEVERE POTENTIAL TONIGHT. SURFACE ANALYSIS AT 19Z HAS LOW PRESSURE CENTER JUST NORTH OF THE MINNESOTA BORDER OVER SOUTHEAST MANITOBA. A COLD FRONT EXTENDED SOUTHWARD THROUGH WESTERN MN AND THEN SOUTHWESTWARD THROUGH SD. A DRYLINE OF SORT WAS NOTED ON THE ISODROSOTHERM ANALYSIS EXTENDING FROM NEAR DULUTH...THROUGH ROCHESTER MN...THEN SOUTHWEST THROUGH NORTHWEST IA. CONVERGENT AREA WAS NOTED JUST ALONG THE DRYLINE OVER NORTHEAST IA AND SOUTHEAST MN. SATELLITE/SURFACE OBS SHOWED A BAND OF ACCAS AHEAD OF THE COLD FRONT EXTENDING FROM NORTHWEST WI...THROUGH CENTRAL MN...INTO NORTHERN NEB. TEMPERATURES ARE MORE LIKE WE WOULD EXPECT FOR LATTER AUGUST...RANGING FROM THE UPPER 70S ACROSS NORTH CENTRAL WI UNDER THE ACCAS DECK...TO THE LOWER AND MIDDLE 80S ELSEWHERE ACROSS THE FORECAST AREA WHERE SKIES WERE MOSTLY SUNNY. DEW POINTS WERE VERY JUICY...MAINLY IN THE LOWER 70S AHEAD OF THE AFOREMENTIONED DRYLINE. LAPS MLCAPES RIGHT AROUND 2000 J/KG. SO...ATMOSPHERE OVER THE FORECAST AREA IS PRIMED FOR DEEP CONVECTION. 12Z 26AUG04 MODEL RUNS INITIALIZED SHORTWAVE INTENSITY AND PLACEMENT WELL AND REMAIN SO THROUGH THE PERIOD. FOR TONIGHT...CONVECTION WILL INITIATE ALONG THE DRYLINE AND FRONT BY 5 PM OR SO WHEN CAP WEAKENS AND BETTER MOISTURE TRANSPORT WORKS ITS WAY NORTHWARD INTO THE BOUNDARY. BULK SHEAR/HELICITY/CAPE VALUES ALL POINT TOWARD SUPERCELL ACTIVITY. MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. A FEW TORNADOES WILL ALSO BE POSSIBLE MAINLY ACROSS PORTIONS OF SOUTHEAST MINNESOTA...AND FAR NORTHEAST IA AND SOUTHWEST WI. SEE THE CURRENT HWO FOR FURTHER DETAILS. MODELS ARE SLOWER NOW ON SOUTHEAST PROGRESSION OF COLD FRONT OVERNIGHT. FRONT WILL EVENTUALLY BISECT WI FROM NORTHEAST TO SOUTHWEST BY 12Z. WILL LINGER LIKELY POPS ACROSS THE SOUTHEAST THEN OVERNIGHT WHILE CLEARING AREAS TO THE NORTHWEST AFTER MIDNIGHT. SHRA AND TS THREAT REMAINS OVER THE SOUTH THROUGH LATE FRIDAY NIGHT WITH FRONT LINGERING ACROSS NORTHERN IL. MEANWHILE...FRONTOGENETIC FORCING ASSOCIATED WITH MID LEVEL TROUGH AND RIGHT REAR QUADRANT OF STRONG JET WILL BE ENOUGH TO PRODUCE A CHANCE OF SHRA/ISOLATED TS ACROSS THE REST OF THE AREA. DID ADD THIS TO WEATHER GRIDS THEN FOR FRIDAY AFTERNOON THROUGH LATE FRIDAY NIGHT. PRECIPITATION CHANCES CLEAR THE AREA BY PREDAWN HOURS SATURDAY AS HIGH PRESSURE BEGINS TO NOSE IN FROM THE NORTHERN PLAINS. A FAIR AMOUNT OF DIURNAL CUMULUS WILL BE NOTED ON SATURDAY UNDER THE COLD AIR ALOFT ASSOCIATED WITH MID LEVEL TROUGH. LOWERED TEMPERATURES A DEGREE OR TWO AS A RESULT. HIGH PRESSURE WILL SETTLE OVER THE AREA SATURDAY NIGHT FOR CLEARING AND COOL CONDITIONS. RETURN FLOW ON SUNDAY AS HIGH SINKS TO THE SOUTH AND LOW MOVES ACROSS SOUTHERN CANADA. APPEARS AT THIS TIME MOST ENERGY ASSOCIATED WITH THIS WAVE WILL REMAIN FAR ENOUGH NORTH. WILL KEEP NORTHERN SECTIONS DRY FOR NOW. .LONG TERM...MONDAY THROUGH THURSDAY MEDIUM RANGE MODELS HAVE BROAD UPPER RIDGE ACROSS UPPER MIDWEST CONUS WITH HIGH ZONAL FLOW ACROSS SOUTHERN CANADA THROUGH WEDNESDAY. THIS KEEPS SYSTEMS AND ASSOCIATED ENERGY NORTH OF THE BORDER. BY THURSDAY...TROUGH BEGINS TO DEEPEN OVER THE WEST WITH A LOW AND COLD FRONT APPROACHING THE DAKOTAS. OUR AREA REMAINS ENTRENCHED IN CAPPED WARM SECTOR. IN A NUTSHELL...LOOKS DRY AND SEASONABLY WARM THROUGH THE PERIOD. && .ARX...WATCHES/WARNING/ADVISORIES... IA...NONE. WI...NONE. MN...NONE. && DAS
Hazardous weather outlook, Aug 26, 4:02 PM CDT, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 402 PM CDT THU AUG 26 2004 WIZ017-029-271100- CLARK-TAYLOR- 402 PM CDT THU AUG 26 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL WISCONSIN. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT A DRY LINE WILL MOVE EAST ACROSS WISCONSIN LATE THIS AFTERNOON AND EVENING. IN ADDITION...A SURFACE COLD FRONT WILL BE MOVING EAST THROUGH WISCONSIN AFTER MIDNIGHT TONIGHT. THUNDERSTORMS WILL BE FOUND ALONG AND AHEAD OF THESE TWO SYSTEMS LATE THIS AFTERNOON AND TONIGHT. THE WINDS ALOFT ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS. THE MAIN SEVERE WEATHER THREAT WILL BE DAMAGING WINDS AND LARGE HAIL. THERE WILL ALSO BE THE POSSIBILITY OF A FEW TORNADOES. THE MAIN SEVERE WEATHER THREAT WILL MOST LIKELY BE FROM 4 PM TO 10 PM. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ANOTHER COLD FRONT WILL MOVE THROUGH THE AREA ON FRIDAY AFTERNOON AND FRIDAY NIGHT. THERE WILL BE ENOUGH INSTABILITY FOR THE DEVELOPMENT OF SCATTERED THUNDERSTORMS. HOWEVER...NONE OF THESE THUNDERSTORMS ARE EXPECTED TO BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 4 PM AND 10 PM TONIGHT. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. MNZ079-086>088-WIZ032>034-271100- BUFFALO-DODGE-JACKSON-OLMSTED-TREMPEALEAU-WABASHA-WINONA- 402 PM CDT THU AUG 26 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST IOWA...SOUTHEAST MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT A DRY LINE WILL MOVE EAST ACROSS THE REGION LATE THIS AFTERNOON AND EVENING. IN ADDITION...A SURFACE COLD FRONT WILL BE MOVING EAST THROUGH THE REGION AFTER MIDNIGHT TONIGHT. THUNDERSTORMS WILL BE FOUND ALONG AND AHEAD OF THESE TWO SYSTEMS LATE THIS AFTERNOON AND TONIGHT. THE WINDS ALOFT ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS. THE MAIN SEVERE WEATHER THREAT WILL BE DAMAGING WINDS AND LARGE HAIL. THERE WILL ALSO BE THE POSSIBILITY OF A FEW TORNADOES. THE MAIN SEVERE WEATHER THREAT WILL MOST LIKELY BE FROM 4 PM TO 10 PM. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ANOTHER COLD FRONT WILL MOVE THROUGH THE AREA ON FRIDAY AFTERNOON AND FRIDAY NIGHT. THERE WILL BE ENOUGH INSTABILITY FOR THE DEVELOPMENT OF SCATTERED THUNDERSTORMS. HOWEVER...NONE OF THESE THUNDERSTORMS ARE EXPECTED TO BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 4 PM AND 10 PM TONIGHT. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. IAZ008>011-018-019-029-030-MNZ094>096-WIZ041>044-053>055-061-271100- ADAMS-ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-FAYETTE-FILLMORE-FLOYD- GRANT-HOUSTON-HOWARD-JUNEAU-LA CROSSE-MITCHELL-MONROE-MOWER-RICHLAND- VERNON-WINNESHIEK- 402 PM CDT THU AUG 26 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST IOWA...SOUTHEAST MINNESOTA...AND SOUTHWEST WISCONSIN. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT A DRY LINE WILL MOVE EAST ACROSS THE REGION LATE THIS AFTERNOON AND EVENING. IN ADDITION...A SURFACE COLD FRONT WILL BE MOVING EAST THROUGH THE REGION AFTER MIDNIGHT TONIGHT. THUNDERSTORMS WILL BE FOUND ALONG AND AHEAD OF THESE TWO SYSTEMS LATE THIS AFTERNOON AND TONIGHT. THE WINDS ALOFT ARE VERY FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS FROM 4 PM TO 10 PM. DUE TO THE EXPLOSIVE ENVIRONMENT...STORMS WILL LIKELY GO SEVERE RATHER QUICKLY. THE MAIN SEVERE WEATHER THREAT WILL BE TORNADOES...DAMAGING WINDS... AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ANOTHER COLD FRONT WILL MOVE THROUGH THE AREA ON FRIDAY AFTERNOON AND FRIDAY NIGHT. THERE WILL BE ENOUGH INSTABILITY FOR THE DEVELOPMENT OF SCATTERED THUNDERSTORMS. HOWEVER...NONE OF THESE THUNDERSTORMS ARE EXPECTED TO BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED BETWEEN 4 PM AND 10 PM TONIGHT. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. BOYNE
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 4:20 PM CDT | Severe Thunderstorm Warning | ARX | Mower | 40 min |
| Aug 26, 6:22 PM CDT | Severe Thunderstorm Warning | ARX | Fillmore, Mower | 53 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.